Alert archive / New York / Excessive Heat Watches in 2021
Excessive Heat Watch 1, NWS Albany, NY
NWS Albany, NY issued this excessive heat watch at Aug 10, 2021, 3:30 AM EDT for 9 counties in New York. It took effect at Aug 12, 2021, 11:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Aug 10, 2021, 3:30 AM EDT (07:30 UTC)
- In effect from
- Aug 12, 2021, 11:00 AM EDT
- Expired
- Aug 11, 2021, 4:00 PM EDT
- In force
- Issued by
- NWS Albany, NY
Counties Albany County, NY, Columbia County, NY, Dutchess County, NY, Greene County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Ulster County, NY, Warren County, NY
The radar
The Albany radar (KENX), 15 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this excessive heat watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this excessive heat watch went out at Aug 10, 1:38 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 10, 1:38 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 138 AM EDT Tue Aug 10 2021 .SYNOPSIS... A warm and humid air mass will remain in place over the next several days, with a gradual increase in temperatures. Oppressive heat and humidity will arrive by Wednesday and will likely last through Friday. Isolated to scattered showers and thunderstorms are expected each day this week, mainly during the afternoon to early evening hours. Some storms may produce gusty winds and locally heavy rainfall. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... .UPDATE. Quick update this evening mainly to adjust hourly temps and overnight lows based on latest surface obs. Skies remain generally clear except for western New England, where clouds from the coastal low continue to impinge on the region. .PREVIOUS DISCUSSION. Updated at 730 pm. Low pressure off the New England coast continues to spin a deck of mid-level cloudiness westward across New England and extreme eastern New York. These clouds should tend to thin out overnight as the low moves off to the east and a weak ridge of high pressure builds southwestward from the Canadian maritimes. Otherwise isolated showers are rapidly diminishing with the loss of heating early this evening. Skies from the Hudson Valley westward will be mainly clear overnight, however patches of fog will develop around sunrise. Low temperatures tonight will be mainly in the 60s. Few showers near the NY/VT border, and some widespread clouds and a few sprinkles in the Berkshires and NW CT. Once the sun sets and diurnal cooling begins, showers should end but clouds in the Berkshires and NW CT will be slow to exit as the system off Long Island slowly drifts east. Elsewhere, slow increase to low level moisture with mostly clear to partly cloudy sky. Some high clouds could spill into the region well ahead of the system in the midwest and Great lakes. Lows tonight in the 60s to near 70, a little cooler in the southern Adirondacks. && .SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY NIGHT/... Upper system in the midwest and Great lakes tracks through the OH Valley and eastern Great lakes while deamplifying and retreating into SE Canada Tuesday and Tuesday night. The upper dynamics and best low level forcing brush through the western Mohawk Valley and southern Adirondacks mainly Tuesday evening and night. Low level wind flow increases from the southwest a bit and some lake breeze convergence could enhance some storms that develop in western and central NY as the storms track NE into the western Mohawk Valley and southern Adirondacks. So, quite a bit of sun Tuesday morning with low level dew points slowly rising and good heating into the afternoon. Then, storms form in western and Central NY, and track through western and northern areas in the evening. Scattered to likely coverage through the evening in western and northern areas with isolated to scattered activity to the Capital Region and southern VT to parts of the Berkshires. Temperatures and dew points support heat indices approaching the mid 90s for an hour or two in the mid Hudson Valley and western Mohawk Valley but not enough for Heat Advisory and if newest guidance tonight increases confidence, an advisory may be issued for those areas then. Instability tomorrow into tomorrow evening will be a bit more than the past couple of days but some capping aloft and weak low level forcing and shear should result in just a few storms perhaps briefly reaching marginal severe limits with wind gusts. Locally heavy rain and ponding of water on roadways possible, too. Any storms should end and exit by midnight tomorrow night with a few isolated showers and storms possible lingering from the Catskills into the mid Hudson Valley, depending on outflow and upslope into the eastern Catskills. Tomorrow night will be increasingly sultry with lows in the mid 60 to lower 70s. By Wednesday, the upper system will exit through SE Canada and any convective debris will dissipate. Low level dew points and boundary layer temperatures increase little and some areas will likely need Heat Advisories and/or Excessive Heat Warnings. Highs Wednesday in the mid 80s to lower 90s with dew points into the 70s. There are some questions as to the coverage of potential afternoon and evening thunderstorms, depending on how much of a low level trough or wind shift boundary can form over central/eastern NY. The instability will likely be quite considerable, exceeding 2000 j/kg CAPEs in many areas. Boundary layer winds will not be strong but enough for at least a little deep shear. Midlevel lapse rates are forecasted to be a little steeper than usual, maybe around 6C/km to 6.5C/km. So, midlevel capping, lake breeze convergence and localized convergence in terrain along with a potential thermal surface trough will determine whether we have isolated thunderstorms or scattered and somewhat organized thunderstorms Wednesday afternoon and evening. Any thunderstorms with the considerable instability could become severe with wind gusts and produce localized standing water in low lying areas. Any storms would weaken and decrease in coverage through Wednesday night with temperatures falling only into the upper 60s to lower 70s. && .LONG TERM /THURSDAY THROUGH MONDAY/... Heat, humidity and the potential severe weather will be the main concerns for the first part of the long term before a cold front finally pushes southward and relieves eastern NY and western New England of the oppressive heat and humidity this weekend. Details below. One of the hottest and most humid days of the summer could occur on Thursday as southwest flow ahead of a trough positioned over southern Canada ushers in 850hPa isotherms near +18 to even +20C through the region which is +2 to +2.5 STDEV above normal. This will likely equate to surface high temperatures well into the low to mid 90s, especially in valley areas and with dew points uncomfortably in the low to mid 70s, heat index values or the "feel like" temperatures should near 100 to even slightly over 105F. Not only is this well over heat advisory criteria but such conditions may necessitate an excessive heat warning for part of the area. Beside heat/humid issues on Thursday, a strong conveyor belt of 30 to 40kts winds in the 700 - 500hPa layer looks to enhance deep shear values. Needless to say, the uncomfortable air mass in place combined with morning insolation will contribute to high surface based instability values likely in excess of 2000J/kg. As the aforementioned upper level trough over southern Canada gradually shifts southeastward, height falls and some weak mid-level impulses should serve as the impetus for afternoon convection. Some of the deterministic guidance also hint at weak surface trough as well. Mid- level lapses also steepen through the afternoon to 6 - 7C/km and showalter values also drop well below zero. These factors suggest the potential for strong updrafts. Heavy downpours from any storm will also be a concern as PWATs increase to 2 - 2.50 inches. Therefore, the potential for severe weather on Thursday remains on our radar as all the important ingredients look to be in place. Upstream, the initial cold front will be marching eastward through western NY Thursday night into Friday and there are some discrepancies in the latest guidance regarding exactly when this boundary reaches eastern NY and western New England. The GFS is the most progressive (as per usual) with the CMC not far behind suggest the boundary clear the region during the day on Friday which could present a second opportunity for severe weather as many of the same ingredients from Thursday remain in place with stronger shear to support organized convection and better forcing for ascent. The ECMWF is the slowest solution and keeps the boundary well to our west during the day Friday which would support another day with hot and humid conditions where we likely reach heat advisory criteria if not excessive warning in parts of our area (especially southern zones). The initial cold front should push through the region by Friday night but a secondary front and the true air mass change is delayed until Saturday. Guidance suggests that a more amplified shortwave trough embedded in the incoming trough over southern Canada swings through the Northeast on Saturday and interacts with the boundary. Guidance is in decent agreement that this may result in a weak low that rides along the boundary and produces a more organized area of rain on Saturday for most of the region. There remains uncertainties regarding the timing among the deterministic guidance which could be the difference between most of the day being a wash out and salvaging at least part of the day. Therefore, we chose to continue showing chance POPs for most of the day Saturday to account for these uncertainties. One positive note is that we should see some relief from the heat and humidity compared to the previous few days since we should behind the initial boundary. However, guidance still suggests temperatures in the 80s and dew points in the 60s should still make for a warm and humid day with heat index values in the mid to upper 80s. Sunday looks to be the "pick of the weekend" as Canadian high pressure should finally build into the Northeast with northerly flow ushering in a much more comfortable air mass and lower humidity values (dew points dropping into the 50s to near 60). Monday also looks pleasant with high pressure remaining in control. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... Slowly expanding area of low stratus clouds backing in from the east has encompassed KPSF with borderline MVFR/IFR cigs. Will mention prevailing MVFR with TEMPO for IFR through the early morning hours. Occasional cigs at VFR levels moving across KALB/KPOU, although some of the lower cigs just to the east may drift across these sites into the early morning hours so will mention TEMPO for MVFR. Farther north/west, mainly clear skies occurring at KGFL so fog development is likely with deterioration to IFR/LIFR through the early morning hours. All sites will become VFR by mid-morning, with mainly VFR conditions expected to persist through the rest of the day. With a very warm and humid air mass in place and an approaching disturbance, there will be a chance for thunderstorms late this afternoon into this evening. Expecting widely scattered coverage near the TAF sites, so will mention PROB30 for now beginning around 20Z-21Z. MVFR/IFR possible with any TSRA, along with brief gusty winds. Winds will initially be light and variable early this morning, becoming southerly around 5-10 kt by this afternoon. Outlook... Tuesday Night: Moderate Operational Impact. Scattered SHRA...TSRA. Wednesday: Moderate Operational Impact. Scattered SHRA...TSRA. Wednesday Night: Low Operational Impact. Scattered SHRA...TSRA. Thursday: Moderate Operational Impact. Chance of SHRA...TSRA. Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Friday: Moderate Operational Impact. Chance of SHRA...TSRA. Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Saturday: Low Operational Impact. Chance of SHRA. && .FIRE WEATHER... A warm and humid air mass will remain in place over the next several days, with a gradual increase in temperatures. Oppressive heat and humidity will arrive by Wednesday and will likely last through Friday. Isolated to scattered showers and thunderstorms are expected each day this week, mainly during the afternoon to early evening hours. Some storms may produce gusty winds and locally heavy rainfall. Minimum relative humidity values will exceed 50 percent through Wednesday with near 100 percent at night. Winds will be south at less than 15 mph today through Wednesday. && .HYDROLOGY... With an increasingly warm and humid air mass expected to be in place through the next several days, showers and thunderstorms will be possible each day mainly during the afternoon and evening hours. Coverage should generally be isolated to scattered, so widespread hydro issues are not expected including river flooding. However, with weak flow and above normal moisture, persistent downpours could result in some minor flooding of urban, poor drainage and low lying areas and isolated flash flooding. Greater coverage of showers and thunderstorms may occur towards the latter part of the week as an upper level trough and cold front approach from the west and move across the region. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...NAS NEAR TERM...NAS/JLV SHORT TERM...NAS LONG TERM...Speciale AVIATION...JPV FIRE WEATHER...NAS HYDROLOGY...NAS
Hazardous weather outlook, Aug 9, 4:03 PM EDT, 11 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 403 PM EDT Mon Aug 9 2021 NYZ032-033-038>042-047>052-058-059-063-064-082-083-101100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Greene-Eastern Greene- Western Ulster-Eastern Ulster-Northern Fulton-Southeast Warren- 403 PM EDT Mon Aug 9 2021 This Hazardous Weather Outlook is for the southern Adirondacks, Mohawk valley, Capital Region, Lake George Saratoga Region, Schoharie Valley, and eastern Catskills. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms Tuesday through Friday, mainly during the afternoon and evening hours. There is a marginal risk for severe thunderstorms with damaging winds Tuesday and Wednesday. Locally heavy rain from thunderstorms could produce ponding of water on roadways and standing water in low lying areas. With increasing heat and humidity Wednesday through Friday, heat index values may exceed 95 degrees at lower elevations. Heat Advisories may eventually be needed during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-MAZ001-025-NYZ043-053-054-060-061-065-066-084-VTZ013>015- 101100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Washington-Western Rensselaer- Eastern Rensselaer-Western Columbia-Eastern Columbia- Western Dutchess-Eastern Dutchess-Southern Washington-Bennington- Western Windham-Eastern Windham- 403 PM EDT Mon Aug 9 2021 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, the mid Hudson Valley, Taconics and southern Vermont. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms Tuesday through Friday, mainly during the afternoon and evening hours. Locally heavy rain from thunderstorms could produce ponding of water on roadways and standing water in low lying areas. With increasing heat and humidity Wednesday through Friday, heat index values may exceed 95 degrees at lower elevations. Heat Advisories and Excessive Heat Warnings may eventually be needed during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:30 AM EDT | Heat Advisory | ALY | Albany, Columbia, Dutchess, Fulton, Greene, Herkimer and 8 more | 41 hr |
| Aug 10, 3:53 PM EDT | Excessive Heat Watch | ALY | Columbia, Dutchess, Greene, Ulster | 48 hr |
Nearby
Excessive Heat Watches in New York, 2021Every excessive heat watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.